Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Have tremors. Thyroid normal. MRI showed high signal punctate lesions. Could it be caused by Effexor?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi, I am a 35 year old female, 5' 5", 134 lbs. I have had many tests to figure out why I have tremors. The tremors are getting worse. All the tests I have been given ie. thyroid etc. are all fine. In my mri they found 11 high signal punctate lesions, but said that they are not causing the tremors. The specialist told me it is an intention tremor, but I shake even when I am still. The Dr. put me on 10 mg of propropal 3 times a day. It does hardly anything for the tremors. He told me to try 20 mg twice a day instead, but my blood pressure went to low and it made me dizzy, and did not help the tremor. My question is, is there anything out there that can help, is it possible my diagnosis was wrong,and is it possible that the tremors could be caused by effexor xr. (have been on effexor for 9 years, was on 37.5 3 times a day, but am now on 37.5 once a day. Tremors started about 6-7 years ago) Thanks
Posted Sat, 5 May 2012 in Brain and Spine
Answered by Dr. Ashish Mittal 33 minutes later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     35 year old female
•     Known case of some psychiatric illness on effexor xr 37.5 mg per day
•     Complaints of: hand tremors for 6-7 years
•     Insignificant MRI and thyroid investigations

As your all reports are normal, it predict anxiety as a cause of your symptom.

Effexor contains venlafaxine and used for the treatment of Depression, Generalized Anxiety Disorder (GAD), Panic Disorder (PD) with or without agoraphobia.

So you must be having one of the conditions or related condition for which you are receiving effexor. All these condition can lead to hand tremor due to anxiety. Usually minimum dose of effexor is 75-150mg per day and many patients receive doses upto 300-450mg per day for full control of symptoms.

Now you should consult your psychiatrist regarding dose optimisation of effexor. Effexor is associated with increased blood pressure in 1-2% of cases, so monitor your BP during treatment.

Final message to you: Do not worry and consult your psychiatrist for dose optimisation of effexor.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Have tremors. Thyroid normal. MRI showed high signal punctate lesions. Could it be caused by Effexor? 12 hours later
I went on effexor for post partum depression after my son was born. I do not have any anxiety issues. Also I should have mentioned it is not just my hands, but my head, arms, legs. Some positions I put my legs or arms in, they will shake madly.
Answered by Dr. Ashish Mittal 10 hours later
Hello again,
Thanks for the follow up.

Effexor is given for post partum depression only for 1-2 years.

But if you are taking it till now that raises concern for me. Even you may not have apparent anxiety because of low dose effexor. (only one explanation)

In anxiety patient has tremors in the whole body.

Other symptoms of anxiety are: excessive worry, unknown fear or phobia, restlessness, palpitation, multiple pain complaints and sleep difficulty.If you have any of them and let me know.

Wishing you good health.

Take care

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor